What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 31, 12:42 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 31, 12:42 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
142 PM EDT Wed Jul 31 2019
.UPDATE...
Issued at 142 PM EDT WED JUL 31 2019
CU field continues to look most impressive in southeast Kentucky
and that is where we have had the majority of the shower and
thunderstorm activity so far today. This should continue to be the
case as showers and storms continue to fire in the higher terrain
this afternoon. A widely isolated shower or storm is still
possible back the northwest, but this activity will be more
sparse.
UPDATE Issued at 704 AM EDT WED JUL 31 2019
Forecast in good shape this morning. Fog will persist across
portions of the area through around 9 am before lifting and
dissipating. The fog could be dense in a few spots early this
morning. The latest obs were ingested into the hourly forecast
grids to freshen up the data and establish new trends. No update
planned at this time.
&&
.SHORT TERM...(Today through Thursday)
Issued at 310 AM EDT WED JUL 31 2019
An isolated shower or storm will move across eastern Kentucky
through around dawn before dissipating. Areas of fog, dense at
times, will also persist into early Wednesday morning. After a
brief lull in the precipitation, showers and storms will again
fire up initially in our counties along the VA border by mid to
late morning. The showers and storms should become more numerous
by early afternoon and spread across the entire area. The best
chance for rain today looks to be along and just to the west of
the Virginia border, which is the area that will be closer to a
meandering frontal boundary. The rain will taper off quickly
Wednesday evening and night, as day time heating is lost. We
should see several rain free hours from late Wednesday night into
early Thursday morning. The clouds should scatter out enough, and
winds be light enough, for areas of fog to form across the area
once again, especially in areas where the most rainfall occurs on
Wednesday. We should see a similar scenario on Thursday, as
showers and storms ramp up late in the morning into early
afternoon. The peak activity will occur again Thursday afternoon
as peak heating is occurring. The precip will once again begin to
taper off Thursday evening, after daytime heating is lost.
Temperatures will max out today at below normal value in the
lower 80s. Tonights lows will also be slightly below normal, with
most locations falling into the low to mid 60s. We can expect
near normal highs in the low to mid 80s on Thursday, as
precipitation and cloud cover should not be quite as widespread as
what we are expecting today.
.LONG TERM...(Thursday night through Tuesday)
Issued at 422 AM EDT WED JUL 31 2019
The period is expected to begin with an upper level ridge centered
over the Four Corners/Southern Rockies area and extending across
much of the western Conus with a weak trough extending south
across the eastern Conus. This pattern will persist into the
weekend and next week through the axis of the trough may move east
of the area on Monday. However, a shortwave moving around the
ridge is expected to reach the Great Lakes early in the period. At
the surface, the boundary currently working through the area will
have stalled out south of the area to begin the period and should
become more diffuse over the weekend. Another cold front may
begin to approach the region late in the period or just beyond
the end of the Long Term period.
With the region remaining in a general area of troughing with
weaker disturbances moving by from time to time as well as
boundary stalled out just south of the region, isolated to
scattered convection is anticipated at times into the weekend.
The highest chances for showers and thunderstorms should come each
afternoon and evening, particularly for locations nearer to the
VA and TN borders. Generally diurnally driven convection will
remain possible into the first half of next week as well. The
potential for more widespread convection appears to hold off until
after the end of the period.
With the trough on the weak side, models remain consistent with
temperatures remaining near normal for early August, generally in
the mid 80s for highs and lows mostly in the mid 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 142 PM EDT WED JUL 31 2019
Showers and thunderstorm coverage will be best in far southeast
Kentucky this afternoon, but a widely isolated shower or storm
will be possible just about anywhere. Outside of showers and
storms, mainly VFR conditions will continue through this evening.
The showers and storms should diminish upon sunset. Another night
of valley fog is expected and again some of this could impact most
TAF sites late tonight with a mix of IFR/MVFR conditions. This fog
will burn off by 13z on Thursday, with VFR conditions returning.
Light winds will be seen through the period.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...KAS
SHORT TERM...AR
LONG TERM...JP
AVIATION...KAS
Hazardous weather outlook, Jul 31, 9:49 AM EST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1049 AM EDT Wed Jul 31 2019
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011800-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1049 AM EDT Wed Jul 31 2019
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Thunderstorms will be through this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms will be possible across portions of eastern Kentucky
Thursday through Tuesday, mainly during the afternoon and early
evening hours each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
AR/JP/KAS
In the hours before
Special weather statement, Jul 31, 12:04 PM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
104 PM EDT Wed Jul 31 2019
KYZ113-115-117-118-311730-
Perry-Knott-Letcher-Leslie-
104 PM EDT Wed Jul 31 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL
LETCHER...NORTHEASTERN LESLIE...EASTERN PERRY AND SOUTHWESTERN KNOTT
COUNTIES...
At 102 PM EDT, strong thunderstorms were clustered over Frew, or near
Hazard, moving northeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3705 8326 3721 8337 3737 8312 3712 8297
TIME...MOT...LOC 1702Z 240DEG 9KT 3719 8326
DJ
Special weather statement, Jul 31, 12:54 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
154 PM EDT Wed Jul 31 2019
KYZ113-311815-
Knott-
154 PM EDT Wed Jul 31 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KNOTT COUNTY...
At 154 PM EDT, a strong thunderstorm was located over Ivis, or near
Hindman, moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Hindman, Pippa Passes, Drew, Dry Creek, Mousie, Leburn, Topmost,
Brinkley, Kite, Ivis, Larkslane, Garner, Mallie and Hollybush.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3726 8295 3732 8300 3743 8287 3736 8276
3734 8275 3731 8275
TIME...MOT...LOC 1754Z 229DEG 12KT 3732 8293
KASSpecial weather statement, Jul 31, 1:21 PM EST, 50 minutes before
Special Weather Statement
National Weather Service JACKSON KY
221 PM EDT Wed Jul 31 2019
KYZ088-117-311845-
Harlan-Leslie-
221 PM EDT Wed Jul 31 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HARLAN AND
SOUTHEASTERN LESLIE COUNTIES...
At 220 PM EDT, a strong thunderstorm was located over Napier, or 9
miles north of Harlan. The storm is nearly stationary.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Napier, Pine Mountain and Big Laurel.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3698 8334 3706 8324 3693 8312 3693 8327
TIME...MOT...LOC 1820Z 261DEG 3KT 3698 8330
KAS
Special weather statement, Jul 31, 1:30 PM EST, 41 minutes before
Special Weather Statement
National Weather Service JACKSON KY
230 PM EDT Wed Jul 31 2019
KYZ110-113-311900-
Floyd-Knott-
230 PM EDT Wed Jul 31 2019
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KNOTT AND
SOUTHEASTERN FLOYD COUNTIES...
At 230 PM EDT, a strong thunderstorm was located over Price, or 13
miles west of Pikeville, moving northeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Wayland, East McDowell, Raven, Demo, Hi Hat, Ligon, Topmost,
McDowell, Galveston, Craynor, Price, Honaker, Minnie, Beaver,
Buckhorn Hollow, Drift, Blue Moon, Buckingham, Orkney and Glo.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3740 8262 3738 8262 3738 8265 3737 8267
3735 8280 3742 8285 3754 8268 3741 8261
TIME...MOT...LOC 1830Z 247DEG 9KT 3742 8275
KAS